Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 106, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 26, 2003, 3:14 PM EDT for Adams County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 3:14 PM EDT (19:14 UTC)
- Expired
- Aug 26, 2003, 4:15 PM EDT
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Adams County, PA
The radar
The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 261914
SVRCTP
PAC001-262015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 415 PM EDT.
* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES WEST OF CASHTOWN...OR 6 MILES
SOUTHEAST OF CHAMBERSBURG...MOVING SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CASHTOWN AROUND 320 PM.
CARROLL VALLEY AND SEVEN STARS AROUND 325 PM.
GETTYSBURG AROUND 330 PM.
GERMANTOWN AND BONNEAUVILLE AROUND 335 PM.
LITTLESTOWN AND MCSHERRYSTOWN AROUND 340 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM
WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 3975 7747 3981 7748 3997 7748 3992 7731
3979 7699 3972 7699 3972 7740
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:45 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 26, 1:45 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 145 PM EDT TUE AUG 26 2003 UPDATE TO ALIGN FOR NEW SVR TSTORM WATCH. PREV AFD FOLLOWS ------------------------------------------------------------------- ISSUING UPDATE TO ADD SEVERE TSTM WATCH FOR N HALF OF CWA...AND TO INCREASE POPS FOR TDY. SEVERAL SMALL CLUSTERS OF THUNDERSTORMS MOVING ESE FROM GREAT LAKES. ONE BATCH...APPEARING TO BE IN VICINITY OF RETREATING OUTFLOW BOUNDARY FROM OVERNIGHT MCS...MOVING ESE AND BACKBUILDING. ANOTHER POTENT MCS ACROSS EASTERN GREAT LAKES...WHICH SHOULD SHOULD SWEEP ACROSS NORTHERN HALF OF CWA FROM LATE MORNING THROUGH EARLY AFTN HOURS. 12Z PBZ SOUNDING INDICATING VERY LOW LIS (-6). FOR NOW...LOOKS LIKE EVEN DESPITE SOME INITIAL LOW LEVEL STABILITY FROM OVERNIGHT CONVECTION...DEEP RESERVOIR OF HIGHLY UNSTABLE AND MOIST AIR TO OUR W IS BEING TAPPED ABOVE THE BOUNDARY LAYER FOR WIDESPREAD CONVECTION. EVENTUALLY...IF SOME BREAKS OF SUN DEVELOP...SOME OF THIS AFTNS STORMS COULD BECOME ROOTED WITHIN BOUNDARY LAYER...ENHANCING THE POTENTIAL TO DRAW STRONGER WINDS FROM ALOFT DOWN TO THE SFC. OTHER HAZARD TO WATCH CLOSELY FOR WL BE FLOODING POTENTIAL...AS SOME CELLS MAY TRAIN...AND EACH INDIVIDUAL STORM MAY QUICKLY DROP 1+ INCH OF QPF IN LOCALIZED AREAS. MAY NEED TO ISSUE FLOOD WATCH LATE THIS AM...OR WITH AFTN UPDATE. OTHER CHANGES INCLUDED LOWERING TDYS MAXS...DUE TO ABUNDANT CLOUD COVER/RAIN COOLED AIR. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR CENTRAL AND S MOUNTAINS AND PORTIONS OF SUSQ VALLEY. && KL/RXR
Hazardous weather outlook, Aug 26, 4:39 AM EDT, 10 hours 35 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-261045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL PENNSYLVANIA. STRONG AND POTENTIALLY DAMAGING GUSTS OF WIND ARE THE MAIN SEVERE WEATHER THREAT TODAY. LOCALLY HEAVY RAINFALL CAN ALSO OCCUR WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN... NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. GD
In the hours before
Special weather statement, Aug 26, 1:13 PM EDT, 2 hours 1 minute before
PAZ004>006-010>012-017>019-037-041-045-046-049-261800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 113 PM EDT TUE AUG 26 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... CAMERON...ELK...MCKEAN...NORTHERN LYCOMING...POTTER...SOUTHERN LYCOMING...TIOGA AND WARREN. ...A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND IS IN EFFECT UNTIL 600 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CLEARFIELD...NORTHERN CENTRE...NORTHERN CLINTON...SOUTHERN CENTRE... SOUTHERN CLINTON AND UNION. RXR
Special weather statement, Aug 26, 1:18 PM EDT, 1 hour 56 minutes before
PAZ012-017>019-024>028-033>036-045-049-050-056-057-063>065-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 118 PM EDT TUE AUG 26 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...CUMBERLAND... DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN... NORTHERN CENTRE...NORTHERN CLINTON...PERRY...SNYDER...SOMERSET... SOUTHERN CENTRE...SOUTHERN CLINTON...UNION AND YORK. WARM AND HUMID AIR...COMBINED WITH A WARM FRONT DRAPED OVER THE AREA...WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE STRONGER STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP RXR/KF/KL
Special weather statement, Aug 26, 1:21 PM EDT, 1 hour 53 minutes before
PAZ024-025-261815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT TUE AUG 26 2003 ...STRONG THUNDERSTORMS WILL AFFECT BLAIR AND CAMBRIA COUNTIES... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF PUNXSUTAWNEY TO 6 MILES SOUTH OF VANDERGRIFT...MOVING EAST AT 55 MPH. THE THUNDERSTORMS WILL BE NEAR SPANGLER...HASTINGS AND BARNESBORO AT 140 PM...VINTONDALE...PATTON...COLVER AND CARROLLTOWN AT 145 PM...PRINCE GALLITZIN STATE PARK...NANTY-GLO AND CHEST SPRINGS AT 150 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM...AS WELL AS FREQUENT LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 26, 2:45 PM EDT, 29 minutes before
PAZ036-261945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT TUE AUG 26 2003 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY... AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHEAST OF BREEZEWOOD...MOVING SOUTHEAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR FORT LOUDON AROUND 255 PM...ST. THOMAS AROUND 300 PM...CHAMBERSBURG AROUND 305 PM... MARION...GREENCASTLE AROUND 310 PM...MONT ALTO AROUND 315 PM... ROUZERVILLE AND WAYNESBORO AROUND 320 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Aug 26, 2:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
0253 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0248 PM JOHNSTOWN PA WIND DAMAGE
08/26/03 CAMBRIA TREES AND POWER LINES DOWN
0248 PM PATTON PA FUNNEL CLOUD
08/26/03 CAMBRIA
HEADSpecial weather statement, Aug 26, 3:08 PM EDT, 6 minutes before
PAZ064-262015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 308 PM EDT TUE AUG 26 2003 ...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY... AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF CHAMBERSBURG...MOVING SOUTHEAST AT 55 MPH. THE THUNDERSTORM WILL BE NEAR FAIRFIELD...CARROLL VALLEY AND CASHTOWN AROUND 320 PM...GETTYSBURG AND SEVEN STARS AROUND 325 PM...BONNEAUVILLE AROUND 330 PM...GERMANTOWN AND LITTLESTOWN AROUND 335 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:20 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 55 min |
| Aug 26, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 62 min |
| Aug 26, 1:54 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 66 min |
| Aug 26, 2:00 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 60 min |
| Aug 26, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 59 min |
| Aug 26, 2:34 PM EDT | Severe Thunderstorm Warning | CTP | Fulton | 56 min |
| Aug 26, 2:53 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 52 min |
| Aug 26, 2:58 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.